0
Research Papers

A Spectral Numerical Method for Solving Distributed-Order Fractional Initial Value Problems

[+] Author and Article Information
M. A. Zaky

Department of Applied Mathematics,
National Research Centre Dokki,
Giza 12622, Egypt
e-mail: ma.zaky@yahoo.com

E. H. Doha

Department of Mathematics,
Faculty of Science,
Cairo University,
Giza 12613, Egypt
e-mail: eiddoha@sci.cu.edu.eg

J. A. Tenreiro Machado

Department of Electrical Engineering,
Institute of Engineering,
Polytechnic of Porto,
Rua Dr. António Bernardino de Almeida,
Porto 431 4249-015, Portugal
e-mail: jtm@isep.ipp.pt

1Corresponding author.

Contributed by the Design Engineering Division of ASME for publication in the JOURNAL OF COMPUTATIONAL AND NONLINEAR DYNAMICS. Manuscript received January 6, 2018; final manuscript received July 21, 2018; published online August 22, 2018. Assoc. Editor: Brian Feeny.

J. Comput. Nonlinear Dynam 13(10), 101007 (Aug 22, 2018) (6 pages) Paper No: CND-18-1007; doi: 10.1115/1.4041030 History: Received January 06, 2018; Revised July 21, 2018

In this paper, we construct and analyze a Legendre spectral-collocation method for the numerical solution of distributed-order fractional initial value problems. We first introduce three-term recurrence relations for the fractional integrals of the Legendre polynomial. We then use the properties of the Caputo fractional derivative to reduce the problem into a distributed-order fractional integral equation. We apply the Legendre–Gauss quadrature formula to compute the distributed-order fractional integral and construct the collocation scheme. The convergence of the proposed method is discussed. Numerical results are provided to give insights into the convergence behavior of our method.

FIGURES IN THIS ARTICLE
<>
Copyright © 2018 by ASME
Your Session has timed out. Please sign back in to continue.

References

Magin, R. L. , 2004, “Fractional Calculus in Bioengineering—Part 1,” Crit. Rev. Biomed. Eng., 32(2), pp. 1–104. [CrossRef] [PubMed]
Baleanu, D. , Yusuf, A. , Aliyu, A. I. , et al. ., 2018, “Time Fractional Third-Order Evolution Equation: Symmetry Analysis, Explicit Solutions, and Conservation Laws,” ASME J. Comput. Nonlinear Dyn., 13(2), p. 021011. [CrossRef]
Bhrawy, A. H. , and Zaky, M. A. , 2015, “A Method Based on the Jacobi Tau Approximation for Solving Multi-Term Time–Space Fractional Partial Differential Equations,” J. Comput. Phys., 281, pp. 876–895. [CrossRef]
Deshmukh, V. S. , 2015, “Computing Numerical Solutions of Delayed Fractional Differential Equations With Time Varying Coefficients,” ASME J. Comput. Nonlinear Dyn., 10(1), p. 011004. [CrossRef]
Li, C. , Zeng, F. , and Liu, F. , 2012, “Spectral Approximations to the Fractional Integral and Derivative,” Fract. Calc. Appl. Anal., 15(3), pp. 383–406. [CrossRef]
Caputo, M. , 1967, “Linear Models of Dissipation Whose q Is Almost Frequency Independent—II,” Geophys J. R. Astron. Soc., 13(5), pp. 529–539. [CrossRef]
Jiao, Z. , Chen, Y. , and Podlubny, I. , 2012, Distributed-Order Dynamic Systems: Stability, Simulation, Applications and Perspectives, Springer, London.
Eab, C. , and Lim, S. , 2011, “Fractional Langevin Equations of Distributed Order,” Phys. Rev. E., 83(3), p. 031136. [CrossRef]
Sandev, T. , Chechkin, A. V. , Korabel, N. , Kantz, H. , Sokolov, I. M. , and Metzler, R. , 2015, “ Distributed-Order Diffusion Equations and Multifractality: Models and Solutions,” Phys. Rev. E., 92(4), p. 042117. [CrossRef]
Zaky, M. A. , 2018, “A Legendre Collocation Method for Distributed-Order Fractional Optimal Control Problems,” Nonlinear Dyn., 91(4), pp. 2667–2681. [CrossRef]
Duan, J.-S. , and Baleanu, D. , 2015, “Steady Periodic Response for a Vibration System With Distributed Order Derivatives to Periodic Excitation,” J. Vib. Control, 24(14), pp. 3124–3131. [CrossRef]
Ford, N. J. , and Morgado, M. L. , 2012, “Distributed Order Equations as Boundary Value Problems,” Comput. Math. Appl., 64(10), pp. 2973–2981. [CrossRef]
Atanackovic, T. , Pilipovic, S. , and Zorica, D. , 2009, “Existence and Calculation of the Solution to the Time Distributed Order Diffusion Equation,” Phys. Scr., 2009(T136), p. 014012. [CrossRef]
Bagley, R. , and Torvik, P. , 2000, “On the Existence of the Order Domain and the Solution of Distributed Order Equations—Part I,” Int. J. Appl. Math., 2(7), pp. 865–882. https://www.researchgate.net/publication/306079170_On_the_Existence_of_the_Order_Domain_and_the_Solution_of_Distributed_Order_Equations_-_Part_I
Li, Z. , Luchko, Y. , and Yamamoto, M. , 2014, “Asymptotic Estimates of Solutions to Initial-Boundary-Value Problems for Distributed Order Time-Fractional Diffusion Equations,” Fract. Calc. Appl. Anal., 17(4), pp. 1114–1136. [CrossRef]
Katsikadelis, J. T. , 2014, “Numerical Solution of Distributed Order Fractional Differential Equations,” J. Comput. Phys., 259, pp. 11–22. [CrossRef]
Diethelm, K. , and Ford, N. J. , 2009, “Numerical Analysis for Distributed-Order Differential Equations,” J. Comput. Appl. Math., 225(1), pp. 96–104. [CrossRef]
Fernández-Anaya, G. , Nava-Antonio, G. , Jamous-Galante, J. , Muñoz-Vega, R. , and Hernández-Martínez, E. , 2017, “Asymptotic Stability of Distributed Order Nonlinear Dynamical Systems,” Commun. Nonlinear Sci. Numer. Simul., 48, pp. 541–549. [CrossRef]
Caputo, M. , 2011, “Distributed Order Differential Equations Modelling Dielectric Induction and Diffusion,” Fract. Calc. Appl. Anal., 4, pp. 421–442.
Lorenzo, C. F. , and Hartley, T. T. , 2002, “Mathematical Modeling of the Dynamics of Anomalous Migration Fields Within the Framework of the Model of Distributed Order,” Nonlinear Dyn., 29, pp. 57–98. [CrossRef]
Li, X. , and Wu, B. , 2016, “A Numerical Method for Solving Distributed Order Diffusion Equations,” Appl. Math. Lett., 53, pp. 92–99. [CrossRef]
Abbaszadeh, M. , and Dehghan, M. , 2017, “An Improved Meshless Method for Solving Two-Dimensional Distributed Order Time-Fractional Diffusion-Wave Equation With Error Estimate,” Numer. Algor., 75(1), pp. 173–211. [CrossRef]
Hu, X. , Liu, F. , Turner, I. , and Anh, V. , 2016, “An Implicit Numerical Method of a New Time Distributed-Order and Two-Sided Space-Fractional Advection-Dispersion Equation,” Numer. Algor., 72(2), pp. 393–407. [CrossRef]
Bu, W. , Xiao, A. , and Zeng, W. , 2017, “Finite Difference/Finite Element Methods for Distributed-Order Time Fractional Diffusion Equations,” J. Sci. Comput., 72(1), pp. 422–441. [CrossRef]
Du, R. , Hao, Z.-P. , and Sun, Z.-Z. , 2016, “Lubich Second-Order Methods for Distributed-Order Time-Fractional Differential Equations With Smooth Solutions,” East Asian J. Appl. Math., 6(2), pp. 131–151. [CrossRef]
Gao, G.-h. , and Sun, Z.-Z. , 2017, “Two Difference Schemes for Solving the One-Dimensional Time Distributed-Order Fractional Wave Equations,” Numer. Algor., 74(3), pp. 675–697. [CrossRef]
Pimenov, V. G. , Hendy, A. S. , and De Staelen, R. H. , 2017, “On a Class of Non-Linear Delay Distributed Order Fractional Diffusion Equations,” J. Comput. Appl. Math., 318, pp. 433–443. [CrossRef]
Bhrawy, A. , and Zaky, M. , 2017, “Numerical Simulation of Multi-Dimensional Distributed-Order Generalized Schrödinger Equations,” Nonlinear Dyn., 89(2), pp. 1415–1432. [CrossRef]
Zaky, M. , and Machado, J. T. , 2017, “On the Formulation and Numerical Simulation of Distributed-Order Fractional Optimal Control Problems,” Commun. Nonlinear Sci. Numer. Simulat., 52, pp. 177–189. [CrossRef]
Kharazmi, E. , Zayernouri, M. , and Karniadakis, G. E. , 2017, “Petrov–Galerkin and Spectral Collocation Methods for Distributed Order Differential Equations,” SIAM J. Sci. Comput., 39(3), pp. A1003–A1037. [CrossRef]
Morgado, M. L. , Rebelo, M. , Ferras, L. L. , and Ford, N. J. , 2017, “Numerical Solution for Diffusion Equations With Distributed Order in Time Using a Chebyshev Collocation Method,” Appl. Numer. Math., 114, pp. 108–123. [CrossRef]
Podlubny, I. , 1999, Fractional Differential Equations, Academic Press, San Diego, CA.
Carnahan, B. , and Luther, H. A. , 1969, Applied Numerical Methods, Wiley, New York.
Kreyszig, E. , 1978, Introductory Functional Analysis With Applications, Wiley, London.
Canuto, C. , Quarteroni, A. , Hussaini, M. Y. , and Zang, T. A. , 2006, Spectral Methods Fundamentals in Single Domains, Springer Berlin.
Shen, J. , and Tang, T. , 2006, Spectral and High-Order Methods With Applications, Science, Beijing, China.
Adams, R. A. , 1975, Sobolev Spaces, Academic Press, New York.
Mashayekhi, S. , and Razzaghi, M. , 2016, “Numerical Solution of Distributed Order Fractional Differential Equations by Hybrid Functions,” J. Comput. Phys., 315, pp. 169–181. [CrossRef]

Figures

Grahic Jump Location
Fig. 1

Convergence of problem (33)

Grahic Jump Location
Fig. 2

Convergence of problem (34)

Grahic Jump Location
Fig. 3

Convergence of problem (35) for varying α

Tables

Errata

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In